Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 3, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Apr 17, 2006, 6:39 PM MDT for Adams County, Bowman County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2006, 6:39 PM MDT (00:39 UTC)
- Expired
- Apr 17, 2006, 7:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Adams County, ND, Bowman County, ND
The radar
The Bismarck radar (KBIS), 200 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 7:01 PM MDT | HAIL 0.88 | 7 Ssw Scranton, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 4:14 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 180039 SVRBIS NDC001-011-180145- /O.NEW.KBIS.SV.W.0003.060418T0039Z-060418T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 639 PM MDT MON APR 17 2006 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA EASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA THIS INCLUDES THE CITY OF BOWMAN * UNTIL 745 PM MDT * AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BOWMAN TO 29 MILES SOUTH OF BOWMAN...OR ALONG A LINE EXTENDING FROM BOWMAN TO 17 MILES NORTHEAST OF BUFFALO...AND MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SCRANTON AROUND 710 PM MDT... GASCOYNE AROUND 720 PM MDT... REEDER AROUND 735 PM MDT... BUCYRUS AND 8 MILES WEST OF HETTINGER AROUND 745 PM MDT... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4627 10362 4595 10346 4595 10257 4626 10275 $$ RSL
2 follow-up statements
000 WWUS53 KBIS 180100 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 800 PM CDT MON APR 17 2006 NDC001-011-180145- /O.CON.KBIS.SV.W.0003.000000T0000Z-060418T0145Z/ BOWMAN ND-ADAMS ND- 700 PM MDT MON APR 17 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR WESTERN ADAMS AND EASTERN BOWMAN COUNTIES... AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SCRANTON TO 11 MILES SOUTHWEST OF REEDER...OR ALONG A LINE EXTENDING FROM 7 MILES EAST OF BOWMAN TO 23 MILES SOUTHEAST OF BOWMAN...MOVING EAST AT 20 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... SCRANTON AROUND 705 PM MDT... GASCOYNE AROUND 710 PM MDT... REEDER AROUND 725 PM MDT... HETTINGER AND BUCYRUS AROUND 745 PM MDT... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING FOR SOUTHWEST NORTH DAKOTA. LAT...LON 4627 10362 4595 10346 4595 10257 4626 10275 $$ RSL
000 WWUS53 KBIS 180143 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 843 PM CDT MON APR 17 2006 NDC001-011-180153- /O.EXP.KBIS.SV.W.0003.000000T0000Z-060418T0145Z/ BOWMAN ND-ADAMS ND- 743 PM MDT MON APR 17 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ADAMS AND EASTERN BOWMAN COUNTIES EXPIRES AT 745 PM MDT... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT THREAT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING FOR SOUTHWEST NORTH DAKOTA. LAT...LON 4627 10362 4595 10346 4595 10257 4626 10275 $$ RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:30 PM MDT, 4 hours 9 minutes earlier.
Area forecast discussion, Apr 17, 2:30 PM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT MON APR 17 2006 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... COMPLEX WEATHER PATTERN CONTINUES...RAIN AND SNOW AMOUNTS ARE THE MAIN FORECAST CONCERN. NAM AND GFS ARE FAIRLY CLOSE...ALTHOUGH GFS TRACKING SYSTEM SLIGHTLY NORTH OF NAM. HAVE GENERALLY FOLLOWED GFS. SATELLITE PICTURES SHOW CONVECTION STARTING IN THE CLEAR AREA ACROSS NORTHEAST MONTANA. THIS ACTIVITY WILL PROGRESS INTO WESTERN NORTH DAKOTA TONIGHT. COULD SEE SOME ISOLATED SEVERE THUNDERSTORMS SOUTHWEST THIS EVENING. VERY SHARP FRONTAL BOUNDARY ACROSS WESTERN NORTH DAKOTA ON TUESDAY. WINDS WILL BE GUSTY TO THE WEST...SO WILL GO WITH A WIND ADVISORY. BECAUSE OF WEAK WINDS ALOFT...DECIDED NOT TO GO WITH A HIGH WIND WARNING. H8 TEMPERATURES WILL ALSO FALL BELOW ZERO WEST OF THIS BOUNDARY ON TUESDAY...BUT FEEL THAT THREAT PERIOD FOR SNOW POTENTIAL WILL BE TUESDAY NIGHT AND INTO WEDNESDAY AS COLDER AIR CONTINUES TO FILTER IN. QPF AMOUNTS WILL CERTAINLY BE THERE...JUST NOT SURE HOW MUCH SNOW WILL ACTUALLY ACCUMULATE. BUT DEFINITELY FEEL LIKE A WINTER STORM WATCH FOR WIND AND SNOW IS PRUDENT FOR TUESDAY NIGHT AND WEDNESDAY. LOW BECOMES STACKED AND LARGELY CUTOFF OVER SOUTH SOUTH CENTRAL NORTH DAKOTA OR NORTH CENTRAL SOUTH DAKOTA WEDNESDAY. THIS WILL LEAD TO A PROLONGED PERIOD OF RAIN AND SOME SNOW THROUGH WEDNESDAY NIGHT. STILL EXPECT SOME AREAS ACROSS WEST CENTRAL NORTH DAKOTA COULD SEE A COUPLE INCHES OF MOISTURE. .LONG TERM...THURSDAY THROUGH MONDAY... THE UPPER LEVEL LOW THAT WILL AFFECT THE WEATHER IN THE SHORT TERM WILL BE SLIDING SLOWLY EAST ON THURSDAY...BUT NOT FAST ENOUGH TO PREVENT PUTTING A CHANCE OF SHOWERS IN THE FORECAST DURING THE DAY. TEMPERATURES WILL BE BLOW NORMAL...CONSIDERING THE COOL TEMPERATURES ALOFT AND POTENTIAL FOR CLOUDS ACROSS THE AREA. AS THE UPPER LEVEL LOW SLIDES EAST...RIDGING WILL BEGIN DOMINATING THE UPPER LEVEL PATTERN BRINGING WARMER TEMPERATURES AND STABILIZING THE ATMOSPHERE. THE FLOW ALOFT BEGINS TO SPLIT BY THE END OF THE WEEK...BUT THE FORECAST AREA WILL REMAIN BETWEEN SYSTEMS...AND FOR NOW CHANCE FOR PRECIPITATION WILL BE LOW ENOUGH NOT TO MENTION. TEMPERATURES WILL WARM TO ABOVE NORMAL BY THE END OF THE FORECAST PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ TO 7 PM CDT /6 PM MDT/ TUESDAY FOR NDZ001-NDZ002-NDZ009-NDZ010-NDZ017-NDZ018-NDZ031- NDZ032-NDZ033-NDZ040-NDZ041-NDZ043-NDZ044. WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY EVENING FOR NDZ001-NDZ002-NDZ009-NDZ010-NDZ017-NDZ018-NDZ031- NDZ032-NDZ033-NDZ040-NDZ041-NDZ043-NDZ044. && JF/TSW
Hazardous weather outlook, Apr 17, 2:24 PM MDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 324 PM CDT MON APR 17 2006 NDZ001-002-009-010-017-018-031>033-040-041-043-044-182030- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 324 PM CDT MON APR 17 2006 /224 PM MDT MON APR 17 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NORTH NORTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WIND ADVISORY IS IN EFFECT TUESDAY...AND A WINTER STORM WATCH IS IN EFFECT FOR TUESDAY NIGHT AND WEDNESDAY. RAIN WILL DEVELOP TONIGHT...BECOME MIXED WITH SNOW TUESDAY MORNING...THEN CHANGE TO SNOW TUESDAY AFTERNOON. THE SNOW WILL CONTINUE THROUGH TUESDAY NIGHT AND INTO WEDNESDAY. SNOW ACCUMULATIONS COULD REACH 5 INCHES OR MORE IN SOME AREAS. IN ADDITION TO THE SNOW...STRONG NORTH TO NORTHWEST WINDS WILL DEVELOP ON TUESDAY AND CONTINUE THROUGH WEDNESDAY. THE COMBINATION OF STRONG WINDS AND SNOW COULD CAUSE HAZARDOUS CONDITIONS. TRAVELERS SHOULD BE PREPARED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-182030- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 324 PM CDT MON APR 17 2006 /224 PM MDT MON APR 17 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Apr 17, 5:03 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT MON APR 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 8 SE BOWMAN 46.10N 103.28W
04/17/2006 E1.75 INCH BOWMAN ND EMERGENCY MNGR
&&
HWETZELLocal storm report, Apr 17, 6:00 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT MON APR 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 18 SW RHAME 46.05N 103.92W
04/17/2006 E0.75 INCH BOWMAN ND TRAINED SPOTTER
DRIFTS OF HAIL PEA TO PENNY SIZE HAIL. LASTED 20 MIN.
&&
HWETZELThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:42 AM MDT | High Wind Warning | BIS | Adams, Billings, Bowman, Burke, Divide, Dunn and 7 more | 10 hr |
| Apr 18, 4:18 AM MDT | Winter Storm Warning | BIS | Adams, Billings, Bowman, Divide, Golden Valley, McKenzie and 2 more | 39 hr |
| Apr 18, 2:26 PM MDT | Winter Weather Advisory | BIS | Burke, Divide, Dunn, Hettinger, Mountrail, Stark and 1 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.